Maine, 2025

Damaging Winds in Maine, July 17, 2025

July 17, 2025 · NWS GYX · 2 events in 2 counties and zones

On the afternoon of July 17th a pre-frontal upper level disturbance interacted with hot and unstable conditions to allow for the development of isolated thunderstorms across Maine. Most storms remained weak, but one storm became severe and downed a few trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

On the afternoon of July 17th a pre-frontal upper level disturbance interacted with hot and unstable conditions to allow for the development of isolated thunderstorms across Maine. Most storms remained weak, but one storm became severe and downed a few trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 17, 1:47 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 17, 1:47 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Gray ME
247 PM EDT Thu Jul 17 2025

.SYNOPSIS...
Showers and thunderstorms are occuring along and ahead of a cold
front through this evening. A few storms may be strong to
severe, and all rain may be heavy at times considering how humid
the air mass is. Much drier weather arrives Friday, with
comfortable temperatures and breezy westerly winds. The cooler
and drier weather will continue into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Impacts and Key Messages:
* The threat for severe storms and torrential rain will
  continue into this evening.

Coverage of showers and thunderstorms are increasing this
afternoon with favorable instability and shear for a few strong
to severe storms to develop. The limiting factor will be very
weak lapse rates, but any robust storms will be capable of
producing gusty winds and maybe even a brief weak tornado in the
north where shear profiles are more favorable. All storms will
be capable of producing torrential rainfall with some rates
around 2" an hour already observed with the more developed
storms. The HREF continues to be very isolated with QPF bulleyes
around 1.5" owing to progressive storm motions, but if a
location gets run over by a few of these over a short period of
time, a localized flood threat may develop.

Storms will quickly decrease in coverage and intensity after
sunset. The front will then clear the area overnight and a
tightening pressure gradient will bring about wind gusts 20-30
mph overnight. This will keep areas south of the mountains from
decoupling, but with the drier air filling in temperatures will
fall into the low to mid 60s which will be sweet relief from
today's heat and humidity. Northwest flow will likely bank
clouds up in the mountains, but again the cooler and drier
airmass alone will allow for temperatures to fall into the low
to mid 50s. Some patchy valley fog is possible in more sheltered
locations, especially if they see rain this afternoon and
evening. Some marine fog advecting on shore is possible early on
in the night, but flow will turn around with the frontal
passage so it should eventually get blown back out later in the
night.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Impacts and Key Messages:
* No significant weather impacts expected

High pressure builds into the region Friday with a cooler and
drier airmass in place. It looks like a great end to the work
week with clear skies and temperatures in the mid to upper 70s
south of the mountains, and near 80 on the coastal plain. North
of the mountains will be even cooler with high temperatures in
the low 70s. Forecast soundings show good mixing up to 850 mb
Friday morning which would make for a breezy first part of the
day with gusts around 25 mph. These will subside heading toward
the late afternoon/early evening, but it will be enough to add
some chop to the local lakes and near shore ocean waters. For
those planning to enjoy the pleasant day on the water, keep this
in mind.

Winds will go calm overnight and with clear skies this should
amount to some degree of radiational cooling and bringing about
some of the coolest temperatures we have seen of late. Areas
north of the mountains look to bottom out in the upper 40s and
low 50s, with locations to the south falling to the low to mid
50s. The Midcoast and southern coastal plain have the best
chance of staying in the upper 50s to near 60.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Overview: High pressure will be quickly passing through
southern New England Saturday morning with dry conditions.
Return flow will increase low level moisture in the evening and
overnight hours as clouds build. Broad upper level trough will
move unsettled weather through the region into Sunday, with
another area of high pressure moving in to start next week.

Potential Forecast Impacts:

* Thunderstorm potential (particularly intensity) on Sunday
  hinges on placement of low pressure and associated warm/cold
  front. Widespread rain showers.

Details: High pressure over southern New England will bring a
dry Saturday to the region with temperatures running a few
degrees above normal. Do expect clouds to increase through the
day as flow shifts southerly.

Rain chances increase Saturday evening and overnight as a upper
jet lifts north of Maine followed by sharpening upper level
trough across the eastern Great Lakes. This will bring lift
across New England, resulting in periods of rain with embedded
thunder. Elevated instability appears to wash across much of the
forecast area early Sunday morning, but large amounts of shear
may limit any individual storm depth. Second period of thunder
may be into the Sunday afternoon hours and could be surface
based if recovery occurs between overnight showers. Disclaimer
here is there has been a lack of consistency how this unsettled
period materializes. Therefore confidence in thunderstorm risk
is low, but rain chances likely.

Front/low pressure clears the coast Sunday night, with NW flow
bringing drier and cooler conditions in for Monday and the early
week. Daytime highs Monday top out in the upper 70s while
upslope clouds could keep values in the mid to upper 60s for
N/NW side of the mountains.

After a period of dry weather through midweek, the next chance
of precipitation comes with an approaching front from the west
around the Thursday night/Friday time period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term...RKD is likely to stay IFR/LIFR for a good portion
of the night, elsewhere elevated winds should stave off any
dense fog and keep many locations VFR as a front scours out the
low level moisture. Low level wind shear is not expected at this
time, but wind gusts behind the front tomorrow may reach 25 kts
during the morning at all terminals.

Long Term...High pressure shifts east through the day Saturday
with VFR conditions. Clouds thicken and lower in the evening,
potentially towards MVFR/IFR. This continues through Sunday
afternoon with SHRA and some TS, but coverage is uncertain. Flow
shifts NW Monday, with improving conditions.

&&

.MARINE...
Short Term...Wind gusts and seas will stay just shy of SCA
criteria through Friday night, but wind gusts nearing 25 kts
during the morning will likely add some chop to the near shore
waters.

Long Term...Conditions remain below SCA through the period. High
pressure will exit the coast Saturday, with low pressure
nearing Sunday. The moist airmass may allow for marine
fog/stratus development. Winds shift NW behind this system with
a period of dry weather through midweek.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...Heat Advisory until 8 PM EDT this evening for NHZ012-013.
MARINE...None.

&&

NEAR/SHORT TERM...Baron
LONG TERM...Cornwell
Hazardous weather outlook, Jul 17, 1:34 PM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
234 PM EDT Thu Jul 17 2025

NHZ012-013-181845-
Eastern Hillsborough-Interior Rockingham-
234 PM EDT Thu Jul 17 2025

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ033-NHZ007>009-011-015-181845-
Interior Cumberland Highlands-Sullivan-Merrimack-Belknap-Cheshire-
Western And Central Hillsborough-
234 PM EDT Thu Jul 17 2025

This Hazardous Weather Outlook is for western Maine, New Hampshire,
central New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will be possible this afternoon and
evening along and ahead of an approaching cold front. Some storms
may be strong to severe, and will be capable of gusty winds and
torrential rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-012>014-NHZ001>006-181845-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
234 PM EDT Thu Jul 17 2025

...SEVERE THUNDERSTORM WATCH 521 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ018>028-NHZ010-014-181845-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Strafford-Coastal Rockingham-
234 PM EDT Thu Jul 17 2025

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, central New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-181845-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
234 PM EDT Thu Jul 17 2025

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Portland,ME radar (KGYX), 67 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oxford

When
July 17, 2:53 PM EST to 2:56 PM EST
Where
Oxford County, 2.41 mi NE of Canton Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.490, -70.260

Severe thunderstorm outflow winds downed a tree that took powerlines down across School Street in Canton.

Thunderstorm Wind, Franklin

When
July 17, 2:58 PM EST to 3:02 PM EST
Where
Franklin County, 1.47 mi NNW of Kennedys Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.550, -70.190

Severe thunderstorm outflow winds downed a large tree down on ME-133 in Jay.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2025Every state in 2025This day in weather historyWarnings in Maine, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288496, 1288497.